South Dakota, 2011

Damaging Winds in South Dakota, August 25, 2011

August 25, 2011 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced strong wind gusts over eastern Shannon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced strong wind gusts over eastern Shannon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 3:47 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 25, 3:47 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT THU AUG 25 2011

.DISCUSSION...EXPANDED RED FLAG WARNING INTO WESTERN SD
AS THUNDERSTORM ACTIVITY CONTAINING DRY LIGHTNING IS MOVING EASTWARD
OUT OF NERN WY INTO WESTERN SD.

&&

.PREV DISCUSSION... /ISSUED 232 PM MDT THU AUG 25 2011/

DISCUSSION...20Z SURFACE ANALYSIS HAD COOL FRONT FROM EASTERN SK
INTO CENTRAL WY. TROUGH OUT IN FRONT FROM WESTERN ND INTO CENTRAL
CO. HOT TEMPERATURES OVER THE CWA THIS AFTERNOON. WATER VAPOR HAD
SHORTWAVE OVER CENTRAL MT...WHICH WAS DRIVING A CLUSTER OF
REFLECTIVITY RETURNS MOVING INTO NORTHEAST WY. AS SHORTWAVE MOVES
INTO ND OVERNIGHT...EXPECT COOL FRONT TO SLIDE THROUGH THE CWA.
VERY STEEP MID-LEVEL LAPSE RATES PER 18Z KUNR SOUNDING WILL
SUPPORT POTENTIALLY DRY THUNDERSTORMS AHEAD OF IT...AND THEN
SLIGHT CHANCES FOR POST FRONTAL -TSRA OVERNIGHT AS SYNOPTIC
FORCING MOVES THROUGH. STRONG GUSTY WINDS QUITE POSSIBLE WITH ANY
OF THE STORMS. TEMPERATURES WILL BE NEAR GUIDANCE.

FRIDAY...UPPER RIDGE MOVES FROM THE SOUTHERN PLAINS INTO THE FOUR
CORNERS AREA. SURFACE HIGH SHIFTS INTO THE MIDWEST WITH RETURN
FLOW BEGINNING OVER THE CWA IN THE AFTERNOON. A WEAK SHORTWAVE
WILL MOVE ACROSS MT INTO ND FRIDAY NIGHT...COMBINING WITH 20-30KT
LOW LEVEL JET/THETA-E ADVECTION...TO PRODUCE SMALL CHANCES FOR
-TSRA. TEMPERATURES WILL BE ABOUT 5-10F COOLER THAN TODAY GIVEN
EXPECTED LOW LEVEL THERMAL PROFILE.

SATURDAY...UPPER RIDGE MOVES LITTLE WITH UPPER LOW BECOMING
NORTHWESTERLY ALOFT OVER THE NORTHERN PLAINS. ANOTHER SHORTWAVE
MOVES THROUGH DURING PEAK HEATING WITH A 50KT 500MB JET STREAK.
0-6KM SHEAR INCREASES TO 20M/S. MLCAPE INCREASES TO 1-2KJ/KG ACROSS
THE WESTERN 2/3RDS OF THE CWA WITH 25-50J/KG MLCIN...AS RETURN
FLOW CONTINUES ON BACK SIDE OF MIDWEST HIGH. IF CONVECTION
DEVELOPS...SUSPECT WE/LL SEE A FEW SEVERE THUNDERSTORMS.
TEMPERATURES NEAR GUIDANCE.

EXTENDED...UPPER RIDGE SLOWLY BREAKS DOWN THRU THE EXTENDED AS UPPER
TROF MOVES INTO THE WESTERN U.S. PERIODIC UPPER DISTURBANCES WILL
MOVE THRU THE UPPER FLOW BRINGING NEAR DAILY CHANCES OF
THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. TEMPERATURES
WILL REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

AVIATION...ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT
WITH LCL MVFR VSBY. GUSTY WINDS TO 50 MPH POSSIBLE WITH THE
THUNDERSTORMS. OTHERWISE...VFR CONDITIONS EXPECTED THROUGH THE
NIGHT.

FIRE WEATHER...DEEP MIXING ACROSS NORTHEAST WYOMING HAS DROPPED
RELATIVE HUMIDITY TO AROUND 15 PERCENT. HIGH BASED THUNDERSTORMS
WITH VERY LITTLE RAIN OVER CENTRAL WYOMING WILL SPREAD ACROSS
NORTHEAST WYOMING TROUGH THIS EVENING. ALONG WITH DRY
LIGHTNING...ERRATIC WINDS WITH GUSTS TO AROUND 50 MPH POSSIBLE. RED
FLAG WARNING MAY NEED TO BE EXPANDED INTO THE BLACK HILLS AND
WESTERN SOUTH DAKOTA PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR BADLANDS AREA-
     NORTHERN BLACK HILLS-NORTHWESTERN SOUTH DAKOTA PLAINS-
     SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.

WY...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL-WYOMING BLACK HILLS.

&&

JOHNSON
Hazardous weather outlook, Aug 25, 1:22 PM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT THU AUG 25 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
222 PM MDT (322 PM CDT) THU AUG 25 2011

...RED FLAG WARNING THROUGH 10 PM MDT FOR DRY LIGHTNING FOR
NORTHEASTERN WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON OVER
NORTHEASTERN WYOMING AND EXTREME WEST CENTRAL SOUTH DAKOTA. THE
SLIGHT CHANCE OF THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA
TONIGHT. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME...STRONG GUSTY WINDS MAY ACCOMPANY ANY THUNDERSTORM. DRY
LIGHTNING WILL LIKELY OCCUR ACROSS NORTHEASTERN WYOMING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING
ACROSS PORTIONS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 25, 3:07 PM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
407 PM MDT THU AUG 25 2011

SDZ024-025-072-WYZ057-252245-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT
HILLS SD-WYOMING BLACK HILLS WY-
407 PM MDT THU AUG 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CROOK...NORTHERN
LAWRENCE AND EXTREME WESTERN MEADE COUNTIES UNTIL 445 PM MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN SPEARFISH...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN SPEARFISH...
  DEADWOOD...
  DOWNTOWN STURGIS...
  CENTRAL CITY...
  SAINT ONGE...
  WHITEWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
33...

JOHNSON
Special weather statement, Aug 25, 4:48 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
548 PM MDT THU AUG 25 2011

SDZ027-041-260030-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
548 PM MDT THU AUG 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FALL RIVER COUNTY UNTIL
630 PM MDT...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ANGOSTURA RESERVOIR...OR 10 MILES SOUTH OF
DOWNTOWN HOT SPRINGS...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
SMITHWICK AROUND 605 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KEWY
Special weather statement, Aug 25, 5:53 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
653 PM MDT THU AUG 25 2011

SDZ030-042>044-260200-
BENNETT SD-CUSTER CO PLAINS SD-JACKSON SD-SHANNON SD-
653 PM MDT THU AUG 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER...WESTERN
BENNETT...EXTREME SOUTHWESTERN JACKSON AND SHANNON COUNTIES UNTIL 800
PM MDT...

AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
RED SHIRT TO 6 MILES NORTHWEST OF MANDERSON TO PINE RIDGE...AND
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PINE RIDGE
  MANDERSON...
  WOUNDED KNEE...
  PORCUPINE...
  SHARPS CORNER...
  ROCKYFORD...
  BATESLAND...
  KYLE...
  SWETT...
  ALLEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JOHNSON

The radar

The Rapid City radar (KUDX), 90 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
August 25, 6:13 PM MST
Where
Oglala Lakota County, Sharps Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.380, -102.400

Winds were estimated at 60 mph.

Thunderstorm Wind, Oglala Lakota

When
August 25, 6:41 PM MST
Where
Oglala Lakota County, 5 mi NE of Porcupine
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
43.281, -102.260

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344899, 340860.